Minnesota, 2007

Hail and Damaging Winds in Minnesota, July 26, 2007

July 26, 2007 · NWS MPX · 14 events in 11 counties and zones

Warm frontal boundary induced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm frontal boundary induced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 5:25 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 5:25 AM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT THU JUL 26 2007

.AVIATION.../12Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS HAVE FORMED WEST OF KAXN IN STRONG
MOISTURE TRANSPORT GRADIENT. ACTIVITY WILL SLIDE SLOWLY ENE THIS
MORNING AS FRONTAL BOUNDARY SINKS SLOWLY SE ACROSS NW MN. BELIEVE
SOME DECREASE IN THE ACTIVITY WILL OCCUR BY MID MORNING AS THE
LOW LEVEL WIND FIELD WEAKENS. THUNDERSTORMS ON THE INCREASE BY THIS
AFTERNOON FROM KSTC EASTWARD AND DURING THE MID TO LATE AFTERNOON
FOR KMSP AND KRNH AS DIFFERENTIAL LAYER DIVERGENCE INCREASES.
INDICATED GUSTY NW SFC WINDS TO 35 KNOTS WITH THE THUNDERSTORMS
ALONG WITH HEAVY RAIN. SIMILAR CONDITIONS FOR KEAU BUT DURING THE
EARLY EVENING. CONDITIONS IMPROVING DRAMATICALLY DURING THE LAST 6
HOURS OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT THU JUL 26 2007/

DISCUSSION...
FORECAST CONCERN TODAY...TIMING OF SFC FRONT AND CONVECTION. WATER
VAPOR IMAGERY SHOWING CWA IN COL BETWEEN WEATHER SYSTEMS.
RETROGRADING LOW OVER THE OHIO RIVER VALLEY REGION AND INCOMING
SHORT WAVE OVER THE DAKOTAS WITH UPPER HEIGHTS FALLING TO THE
WEST. MOSAIC RADARS SHOWING SOME ACTIVITY IN THIS COL OR SHEAR
REGION OVER EASTERN SOUTH DAKOTA. LITTLE MOVEMENT INDICATED ON
CELLS AT THIS TIME WITH FLOW PATTERN RATHER WEAK. THIS SHOULD
CHANGE DURING THE MORNING HOWEVER...AS SHORT WAVE MOVES INTO THE
AREA. OTHER ISOLATED CELLS DEVELOPING NORTHEAST METRO INTO WI...IN
WAA/LAYERED THETA-E ADVECTION PATTERN. WILL HAVE TO CARRY SLGT CHC
POPS OVER THE NORTHERN CWA...WITH CHANCES INCREASING INTO THE
NORTHWEST CAW. MCS OVER NORTHEAST NORTH DAKOTA HAS DEPOSITED NICE
OUTFLOW BOUNDARY AND WILL LIKELY BE A FOCUSING MECHANISM FOR
CONVECTIVE DEVELOPMENT TODAY. MODELS HAVE BEEN FOCUSING STRONGER
FORCING INTO NORTHEAST CWA THIS AFTERNOON AND DROPS TO THE
SOUTHEAST THIS EVENING. 03Z SREF INDICATES THIS AS WELL. WITH
PRECIPITABLE WATER VALUES IN THE 1.8 INCH RANGE...CONVECTION WILL
PRODUCE HEAVY RAINFALL...AND WILL FOCUS THIS TO THE NORTHEAST CWA
THIS AFTERNOON AND TO THE EAST AND SOUTH THIS EVENING. RAINFALL
RATES WILL BE HIGH 1-2 INCHES AN HOUR LIKELY. THIS COULD CAUSE
PROBLEMS IN URBAN AREAS AND WILL HAVE TO BE WATCHED. AREAL
COVERAGE STILL A QUESTION...SO WILL HOLD OFF ON A WATCH FOR NOW.
AFTERNOON TEMPERATURES DIFFICULT AS WELL...AS WILL LIKELY SEE SOME
CLOUD COVER TODAY...LIMITING READINGS A BIT. THEY DONT HAVE TO
RISE TOO MUCH FORM WARM LOWS HOWEVER. WILL TRIM MAV GUIDANCE A
BIT. WITH DEWPOINTS POOLING TO 70-75F AND TEMPS TOPPING OUT 90-95F
IN THE SOUTH...HEAT ADVISORY CRITERIA WILL NOT BE MET.

LINE OF CONVECTION/MCS SHOULD DROP SOUTHEAST DURING THE 00-06Z
TIME FRAME. WILL HOLD ONTO SOME LOW CHANCE POPS AFTER 06Z EC MN
AND END THEM AROUND 09Z HERE. WILL TAPER TO SLIGHT CHANCE TO THE
SOUTHEAST AFTER 09Z. MAY SEE SOME SCATTERED SEVERE WIND/HAIL
REPORTS IF WE GET AS UNSTABLE AS MODELS INDICATE...MAINLY TO THE
EAST AND SOUTH THIS AFTERNOON AND EARLY EVENING.

DRIER AND COOLER READINGS IN THE WAKE OF THE FRONT FOR FRIDAY AND
INTO THE WEEKEND. CURRENT DRY TREND AFTER TODAY LOOKS GOOD...WITH
GRADUAL WARMING AGAIN. 00Z ECMWF HAS NEXT FRONT MOVING INTO THE
AREA LATER TUESDAY NIGHT/WED TIME FRAME AND THIS ALREADY IN THE
FORECAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Jul 26, 3:13 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 AM CDT THU JUL 26 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
413 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT...
AND A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS MAY
OCCUR. ALSO...DUE TO THE HIGH MOISTURE CONTENT PRESENT IN THE
ATMOSPHERE...TORRENTIAL RAINS MAY DEVELOP. THE MOST LIKELY AREA TO
SEE THE HEAVY RAIN PONTENTIAL...WOULD BE ACROSS EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...INTO WEST CENTRAL WISCONSIN...LATER THIS
AFTERNOON AND THIS EVENING. SEVERAL INCHES OF RAIN COULD FALL IN A
COUPLE OF HOURS...LEADING TO LOW LAND FLOODING. CONTINUE TO
MONITOR THE FORECAST FOR POSSIBLE WATCHES OR WARNINGS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Minneapolis radar (KMPX), 166 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Todd

When
July 26, 12:04 PM CST
Where
Todd County, 5 mi W of Long Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.970, -94.974

Heavy Rain, Ramsey

When
July 26, 1:45 PM CST to 2:30 PM CST
Where
Ramsey County, St Paul
Deaths
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
44.970, -93.150

Rain moved across a portion of St. Paul. The radar estimate depicted one inch or less of rain in an hour. Five workers successfully evacuated the sewer pipes 150 feet below ground, but two men were unable to reach the exit to the street, and died when they were swept through the tunnel system. Their bodies were found in the Mississippi River close to the exit point of the sewer system.

Thunderstorm Wind, Hennepin

When
July 26, 1:54 PM CST
Where
Hennepin County, Minneapolis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.000, -93.280

Large branches and power lines down near Lake Harriet and Lake Calhoun. Waves reached two feet, where sailing schools were being held. Five sailboats were tipped, tossing 16 children and adults into the two lakes. Nobody was injured. All were wearing life jackets. Most swam back to shore, while others were picked up by other boaters.

Hail, Mille Lacs

When
July 26, 1:55 PM CST to 2:00 PM CST
Where
Mille Lacs County, 10 mi N of Milaca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.875, -93.630

Thunderstorm Wind, Hennepin

When
July 26, 2:05 PM CST
Where
Hennepin County, Bloomington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.820, -93.320

Scattered trees down along 96th St., from Penn Ave. to Cedar Ave.

Thunderstorm Wind, Dakota

When
July 26, 2:30 PM CST
Where
Dakota County, South St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -93.030

Trees down on power lines.

Thunderstorm Wind, Kanabec

When
July 26, 2:40 PM CST
Where
Kanabec County, 2 mi NE of Mora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.901, -93.271

Trees down on power lines.

Thunderstorm Wind, Ramsey

When
July 26, 2:40 PM CST
Where
Ramsey County, St Paul
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.970, -93.150

Numerous trees and power lines down in the east side of the city.

Thunderstorm Wind, Washington

When
July 26, 2:55 PM CST
Where
Washington County, Mahtomedi
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.070, -92.970

Two trees and numerous large branches down.

Thunderstorm Wind, Chisago

When
July 26, 3:01 PM CST
Where
Chisago County, Rush City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.700, -92.970

Few trees felled.

Thunderstorm Wind, Goodhue

When
July 26, 6:00 PM CST
Where
Goodhue County, Kenyon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.280, -92.980

Few trees and power lines down.

Thunderstorm Wind, Faribault

When
July 26, 6:25 PM CST
Where
Faribault County, Blue Earth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.630, -94.100

About one dozen trees down.

Thunderstorm Wind, Faribault

When
July 26, 6:50 PM CST
Where
Faribault County, 2 mi W of Bricelyn
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.570, -93.860

Several trees down.

Thunderstorm Wind, Freeborn

When
July 26, 7:16 PM CST
Where
Freeborn County, 3 mi E of Alden
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.670, -93.520

Six inch tree limb down near Interstate 90.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Ramsey2007-07-2623MaleOtherIndirect
Heavy Rain, Ramsey2007-07-2634MaleOtherIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52062, 53066, 52064, 52063, 52882, 52874, 52875, 52876, 52877, 52878, 52879, 52880, 53060, 52881.